Hail, Marion
- When
- August 1, 3:42 PM EST
- Where
- Marion County, 0.87 mi SW of Jayenn
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.470, -80.190
A weak upper level shortwave crossing the region supported the development of a few showers and thunderstorms, mainly along the ridges in northwestern Pennsylvania and northern West Virginia. Some sub-severe hail was reported with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A weak upper level shortwave crossing the region supported the development of a few showers and thunderstorms, mainly along the ridges in northwestern Pennsylvania and northern West Virginia. Some sub-severe hail was reported with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 1, 2:17 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 317 PM EDT WED AUG 1 2012 .SYNOPSIS... EXPECT ANY REMAINING THUNDERSTORMS TO END EARLY TONIGHT. HIGH PRESSURE WILL PROVIDE DRY AND VERY WARM CONDITIONS THURSDAY AND FRIDAY. && .NEAR TERM /THROUGH THURSDAY/... RECENT SURFACE AND RADAR DATA SHOW SCATTERED THUNDERSTORMS ACROSS THE APPALACHIAN MOUNTAINS, AND NO MORE THAN ISOLATED STORMS ELSEWHERE. PER RECENT HRRR MODEL OUTPUT, EXPECT THIS WILL BE THE TREND INTO EARLY EVENING. FOR THE REST OF THE NIGHT, NOCTURNAL COOLING AND THE UPPER TROUGH EXITING EAST WILL STABILIZE CONDITIONS. NAM MODEL PROFILES SHOW A STRONG, SHALLOW SURFACE TEMPERATURE, WHICH CAN RESULT IN PATCHY FOG, PERHAPS MORE WIDESPREAD IN THE RIVER VALLEYS. FORECASTED TEMPERATURES, USING RECENT GFS AND NAM MOS, THAT PROJECTED LOWS TONIGHT TO BE NEAR NORMAL, AS SURFACE DEW POINTS ALSO LOWER TO NEAR NORMAL VALUES. HIGHS THURSDAY AFTERNOON CAN BE 5 DEGREES WARMER THAN NORMAL, WHILE SURFACE DEW POINTS WILL REMAIN CLOSE TO NORMAL. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... SREF MODEL OUTPUT CONTINUES TO SHOW HIGH PRESSURE WILL BRING DRY WEATHER FOR THURSDAY AND FRIDAY. FORECASTED TEMPERATURES TO BE WARMER THAN NORMAL, WITH AFTERNOON HIGHS THURSDAY WELL INTO THE 80S AND HIGHS FRIDAY IN THE LOWER 90S ACROSS LOWER ELEVATIONS. EARLY MORNING LOWS WILL BE SLIGHTLY WARMER THAN NORMAL, AS SOUTHERLY WINDS BRING INCREASING HUMIDITY AS INDICATED BY SURFACE DEW POINTS IN THE MID TO UPPER 60S BY FRIDAY. AS THE NEXT EASTBOUND CANADIAN LOW PRESSURE SYSTEM NEARS THE GREAT LAKES SATURDAY, HAVE CONTINUED A CHANCE OF THUNDERSTORMS SATURDAY. INCREASED CLOUDS MAY RESTRICT AFTERNOON HIGH TEMPERATURES FROM BEING AS WARM AS FRIDAY. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... CONSENSUS OF MODELS SHOWS A CLOSED UPPER LOW AND SURFACE LOW TRACKING NORTH OF THE GREAT LAKES INTO SOUTHERN QUEBEC BY MONDAY. INSTABILITY WILL BE INCREASED AS ALREADY HUMID CONDITIONS WILL BE FURTHER AUGMENTED BY LOW LEVEL SOUTHERLY WINDS PROVIDING AN ADDITIONAL INFLUX OF GULF MOISTURE. SO EXPECT SCATTERED THUNDERSTORMS TO CONTINUE ACROSS THE UPPER OHIO VALLEY THROUGH EARLY MONDAY. SPC HAS INDICATED SOME POTENTIAL FOR SEVERE STORMS SUNDAY DUE TO INCREASED VERTICAL SHEAR. SURFACE HIGH PRESSURE IS PROGGED TO BUILD IN AND PROVIDE DRY AND STABLE CONDITIONS TUESDAY AND WEDNESDAY. FORECAST TEMPERATURES WILL REMAIN AT LEAST SLIGHTLY WARMER THAN NORMAL BASED ON BLEND OF RECENT GFS AND ECMWF MOS AND NAEFS MEDIAN VALUES. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... EXPECT MAINLY VFR INTO EARLY TONIGHT, ALTHOUGH ISOLATED THUNDERSTORMS MAY CAUSE BRIEF RESTRICTIONS. NO MENTION WAS INCLUDED IN TAFS AS CONFIDENCE OF OCCURRENCE REMAINS LOW FOR ANY GIVEN LOCATION. EXPECT AREAS OF IFR FOG DEVELOP LATE TONIGHT MAINLY AFTER 08Z AS SURFACE INVERSION SETS UP WITH LIGHT SURFACE WINDS. FOG SHOULD QUICKLY BURN OFF WITH STRONG SUN THURSDAY MORNING. OUTLOOK...THURSDAY NIGHT THROUGH MONDAY... EXPECT VFR AND GENERALLY DRY CONDITIONS FOR THURSDAY NIGHT AND FRIDAY. RESTRICTIONS WILL BE POSSIBLE AGAIN WITH THUNDERSTORMS SATURDAY AND SUNDAY...AS ANOTHER LOW PRESSURE SYSTEM MOVES ACROSS THE GREAT LAKES INTO SOUTHERN QUEBEC AND PUSHES A COLD FRONT THROUGH THE REGION. SURFACE HIGH PRESSURE SHOULD BRING IMPROVEMENT TO VFR MONDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 423 AM EDT WED AUG 1 2012 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-020830- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 423 AM EDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 PM EDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG FARMINGTON 39.81N 79.57W
07/31/2012 FAYETTE PA TRAINED SPOTTER
SEVERAL TREES DOWN CAUSED SIGNIFICANT DAMAGE TO
VEGETATION
&&
EVENT NUMBER PBZ1200922
RGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 PM EDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 2 SSW STONERVILLE 39.84N 79.52W
07/31/2012 M1.00 INCH FAYETTE PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1200923
RGThe Pittsburgh radar (KPBZ), 118 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408105.